Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

    *No Dr Outside Contact Please*
    Includes Expert Content
    BPD with ADD
    avatar
    Heliopause posted:
    Hi, I'm diagnosed with, and medicated for, BPD and ADD. I've been taking Depakote and Vyvanse for a few years now. My wife said I was displaying facial tics (tardive dyskinesia) from the Vyvanse. I didn't detect it but she insisted. My doctor doesn't think it's likely. Anyway, I stopped taking Vyvanse and my wife hasn't hasn't mentioned a tic since. But I can't focus like I did when medicated and it's clear to me that my work performance is negatively impacted - and that's a problem. I recently heard of Provigil and am wondering if that medicine might be a good alternative to Vyvanse in addressing ADD and whether it meshes well with Depakote for BPD. Any thoughts or experience with this? or alternatives?

    Thanks.
    Reply
     
    avatar
    Joseph F Goldberg, MD responded:
    Dear Heliopause,

    Vyvanse, and other stimulants, wouldn't cause tardive dyskinesia -- a movement disorder that results from long-term use of antipsychotic drugs -- but, Vyvanse and all other stimulants can cause tics, especially (but not exclusively) in people who have a pre-existing tic disorder. Progivil and its "enantiomer" Nuvigil are btoh wakefulness-promoting drugs (not technically stimulants) that have some research to support their value for ADHD, though they are not FDA-approved for that "off label" use and so insurance often will not agree to pay for those medicines when used "off label."
    There are a number of other medication treatments for ADHD, including alpha agonists (e.g., Intuniv, clonidine), Strattera, and Wellbutrin, among others -- all options worth discussing with your doctor if the impression is that your attention problems are due to the persistence of ADHD into adulthood from childhood, and not other causes (e.g., bipolar disorder itself can cause attention problems, as can depression, certain medicines, etc.).

    - Dr. G.


    Featuring Experts

    Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

    Helpful Tips

    NSAIDS and lithiumExpert
    Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
    Was this Helpful?
    74 of 98 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.